Q:

After the last 2 shot visits patient (almost at maintenance dose) reports fever of 101 degrees F. next day after. Is there really any relationship to allergy shots? How about joint soreness and tenderness?

A:

Thank you for your recent inquiry.

Neither febrile reactions nor arthralgias are known side effects of allergy injections. Almost all allergists hear anecdotes regarding such side effects, but in every instance, to my knowledge, the relationship between the fever and joint pain and the allergy injections has been coincidental.

There is no well defined protocol to handle such problems, but I can share with you what we normally do in our practice. We do not stop injections, but ask the patient to come in if they are febrile after the next injection. We encourage them to come at the time they are febrile, and we always work them into the schedule immediately. Up to this time we have never been able to document this relationship, and in every instance to date these symptoms have not recurred on a consistent basis. I would therefore make an effort to confirm, objectively rather than by patient history only, the existence of this side effect profile. The only way to do this would be to see the patient in your clinic during the event.

If indeed this does prove to be a consistent relationship, you will be the first to my knowledge to have documented this relationship, and then an investigation for the cause might be indicated. On the other hand, if this relationship cannot be objectively confirmed, you have of course ruled out any reason to discontinue injections.

We would of course greatly appreciate a follow-up from you in this regard if this putative relationship is found to be consistent.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology